Papers Drug points

Fever associated with cyclosporin for treating atopic dermatitis

BMJ 1998; 317 doi: https://doi.org/10.1136/bmj.317.7168.1291b (Published 07 November 1998) Cite this as: BMJ 1998;317:1291
  1. M D Thomas,
  2. L J Cook
  1. St Mary's Hospital, Portsmouth PO3 6AD

    Cyclosporin is a fungal metabolite widely used in preventing graft rejection after tissue transplantation and in treating severe atopic dermatitis and psoriasis. It is a potent immunosuppressant, with its beneficial effects being attributed to the inhibition of T cell activation and interleukin 2 production.1At the time of writing, three cases of fever associated with cyclosporin had been reported to the Committee on Safety of Medicines, but, to our knowledge, none has been published in the medical literature.23 We report an isolated case of fever associated with cyclosporin treatment.

    A 31 year old woman with severe atopic dermatitis was given cyclosporin (Neoral) 4 mg/kg at a total dose of 250 mg/day. One month after starting treatment she reported developing a fever of 38-39°C within two hours after taking each dose of the drug. She was admitted to monitor her response to cyclosporin. Apart from signs of atopic dermatitis, physical examination did not find anything remarkable and there was no evidence of systemic infection. Other treatment consisted of topical cetomacrogol. Full blood count and renal and liver function were within normal limits. Ninety minutes after oral administration of 250 mg cyclosporin she developed a fever of 39.2°C, which settled spontaneously over one hour. There were no associated changes in heart rate or blood pressure. Cyclosporin treatment was discontinued and she experienced no further episodes of unexplained fever.

    Fever arising in a patient taking cyclosporin could imply the development of infection in an immunosuppressed host. This report shows that drug induced fever should also be considered.

    References

    View Abstract